Message Boards » Food and Nutrition

TOPIC: Lisinopril

« Prev 1
« Prev 1
 
Ic_disabled_photos
Topic has been inactive for 30 days or more and images have been disabled.
Display All Images
December 7, 2011 6:30 PM
does anyone know if taking Lisinopril (high blood pressure medication) will cause you to gain weight or retain water?
December 7, 2011 6:32 PM
I've been taking it for years...only stopped when I got prego...then back on them. They didn't affect my weight that I noticed
December 7, 2011 6:33 PM
i don't know but my husband takes that med and i like to see the answer also since he is struggling with weight gain after open heart surgery.
  838624
December 7, 2011 6:35 PM
it supposedly has a diuretic in it, but it's not really enough to make a difference to where you're running to the bathroom on an hourly basis.

(I was a pharmacy tech for 5+ years.... plus, I'm currently on it.)
  4733303
December 7, 2011 6:35 PM
it is sometimes mixed with a "water pill" as you will retain otherwise!!
December 7, 2011 6:36 PM
Not that I've noticed. Though I've started exercising and eating better since I started Lisinopril and I am losing weight.
December 7, 2011 6:39 PM
lisinopril is a ACE inhibitor - it stops you're lungs from converting angiotensin 1 to angiotension 2

angiotensin 2 does 3 things

1) increases thirst
2) causes direct vasoconstriction (venous - increasing blood return to the heart)
3) pumping aldosterone (retains sodium and water)

without angiotensin 2 - you will lose water (though not to the point of dehydration you have 2 main water saving hormones) and you will decrease your blood pressure - the main negative effect of a pril to working out would be the bradykinin accumulation causing a chronic cough you cant get rid of


<-- 3rd year med student, just so you know im not wikipediaing lol
Edited by mahidac On December 7, 2011 6:40 PM
December 7, 2011 6:39 PM
(PharmD Candidate Speaking)

No, lisinopril should not cause fluid retention. To be a responsible pharmacist I should ask, why are you asking? Are you noticing fluid retention?

Lisinopril is an ACE inhibitor. It inhibits angiotensin converting enzyme - decreasing the body's RAAS response. Essentially, it helps the kidney and decreases systemic vasoconstriction.

You should message me if you're having issues - you may need to speak to your physician.
December 7, 2011 6:39 PM
I've been on it for years in a very low dose in a combo with HCTZ which is a diuretic. I didn't gain when I started taking it and have since lost 50 pounds, which is making me wonder if I still need it... time for another physical I think!
  223429
December 7, 2011 6:41 PM
No it hasn't, I am now on lisinopril-hctz and hope to get off my medication when I go to the doctor tomorrow, but otherwise I have lost weight despite the medicationsmile
December 7, 2011 6:43 PM
QUOTE:

it supposedly has a diuretic in it, but it's not really enough to make a difference to where you're running to the bathroom on an hourly basis.

(I was a pharmacy tech for 5+ years.... plus, I'm currently on it.)


Plain lisinopril does not have a diuretic in it.

There are combo drugs that DO combine the two though. The combo pills have the diuretic added for an "extra boost" to further reduce BP.

Lisinopril should not cause water retention or weight gain.
December 7, 2011 6:44 PM
When I was on it, I did not gain or retain water. I did get uncontrollable coughs.
  7989167
December 7, 2011 6:47 PM
My husband has been taking it for a few years now and he now has low sodium. I'm not sure that it's related to the drug, I think it's a conincidence.
  288781
December 7, 2011 6:48 PM
No, Lisinopril on its own should not cause you to retain water. The reason it is often mixed with a "water pill" as someone else mentioned is because the two drugs work very well together to help reduce blood pressure, not because the one is meant to counteract the other. (FWIW, I am a pharmacist)
  11497018
December 7, 2011 6:53 PM
QUOTE:

QUOTE:

it supposedly has a diuretic in it, but it's not really enough to make a difference to where you're running to the bathroom on an hourly basis.

(I was a pharmacy tech for 5+ years.... plus, I'm currently on it.)


Plain lisinopril does not have a diuretic in it.

There are combo drugs that DO combine the two though. The combo pills have the diuretic added for an "extra boost" to further reduce BP.

Lisinopril should not cause water retention or weight gain.


Actually, the principal reason why hydrochlorothiazide was added in combination with lisinopril was to antagonize the effect that lisinopril has on potassium levels. Lisinopril can result in hyperkalemia (high potassium) due to the effect that it has on aldosterone. Hydrochlorothiazide results in the excretion of potassium which helps to counterbalance the effect of the lisinopril.
December 7, 2011 6:59 PM
QUOTE:

My husband has been taking it for a few years now and he now has low sodium. I'm not sure that it's related to the drug, I think it's a coincidence.
Hm, that's interesting I was on it for awhile until no longer needed to be. (after losing 100+ they dropped me off everything pretty much.. YAY!). Each time I take a test it shows low sodium now......

Hm, now that makes me curious! What does the Doc have him do for it? If it continues I'm supposed to cut back on water a bit. I do so love love my water so I'd hate to do that.sad

Whatever is best though..... it's highly possible I just plain drink TOO much water some days. But I spend a lot of time in aqua sports Zumba etc. and that definitely leaves me feeling parched.

Some very interesting feedback on this question. I appreciate the Pharm techs identifying themselves and sharing too.wink

When I was on it I had no issues that I'm aware of, I lost weight because I began changing my eating and working out.

drinker <<~~running to get more waterblushing bigsmile
Edited by Hearts_2015 On December 7, 2011 7:01 PM
December 7, 2011 7:01 PM
QUOTE:

QUOTE:

My husband has been taking it for a few years now and he now has low sodium. I'm not sure that it's related to the drug, I think it's a coincidence.
Hm, that's interesting I was on it for awhile until I know longer needed to be. (after losing 100+ they dropped me off everything pretty much). Each time I take a test it shows low sodium......

Hm, now that makes me curious! What does the Doc have him do for it? If it continues I'm supposed to cut back on water a bit. I do so love love my water so I'd hate to do that.sad

Whatever is best though..... it's highly possible I just plain drink TOO much water some days. But I spend a lot of time in aqua sports and that definitely leaves me feeling parched.

Some very interesting feedback on this question. I appreciate the Pharm techs identifying themselves and sharing too.

When I was on it I had no issues that I'm aware of, I lost weight because I began changing my eating and working out.

drinker <<~~running to get more waterblushing bigsmile


hmmm....sounds like you shouldn't be drinking so much water???flowerforyou
December 7, 2011 7:02 PM
I was on it for 2 years. I had no impact on weight or water retention directly.

Indirectly it was one of the motivators for me to get off my @$$ and lose the weight so I did not need the medication any longer. So, yeah. In a way it impacted my weight.
  1825423
December 7, 2011 7:02 PM
any ace inhibitor lowers aldosterone - aldosterone is responsible for retaining sodium and shunting potassium

when you are low on aldosterone ( as you will be when you are on lisinopril) your body will be low on sodium and retaining potassium - which is why HCTZ is added as stated above

so low sodium is expected
December 7, 2011 7:04 PM
QUOTE:
shunting


That's how I can tell you're in medical/pharmacy school.
December 7, 2011 7:16 PM
I was on it for a couple years. I got pancreatitis a year and half ago & then they also had to remove my gallbladder. The docs & surgeons concluded that it was most likely from the lisinoprl. They took me off of it and now I am on amlodopine & hctz...I am going back in few weeks will see about lowering or getting off as I have lost 65 pounds...
December 7, 2011 7:16 PM
I took it and I didn't gain weight, but I didn't notice about water/inflimation.
  4446562
December 7, 2011 7:30 PM
been on it for a year or 2. No cough, no water retention, no weight gain. I now have low blood pressure so hoping I can get off of them on my next doc appt.
  5092031
December 7, 2011 7:35 PM
I'm a cardiac nurse :-) No- it should not cause weight gain. For people with congestive heart failure, they can make a mix of lisinopril and furosemide to help lose the extra fluid, but that's it as far as weight effects go!
  13147242
December 7, 2011 7:38 PM
QUOTE:

any ace inhibitor lowers aldosterone - aldosterone is responsible for retaining sodium and shunting potassium

when you are low on aldosterone ( as you will be when you are on lisinopril) your body will be low on sodium and retaining potassium - which is why HCTZ is added as stated above

so low sodium is expected


While the ace inhibitor information is correct, there isn't enough research (what is out there conflicts) to suggest that lisinopril itself causes weight gain or loss smile
  13147242

Reply

Message Boards » Food and Nutrition

Posts by members, moderators and admins should not be considered medical advice and no guarantee is made against accuracy.